Alert archive / New York / Small Craft Advisories in 2014

Small Craft Advisory 47, NWS Buffalo, NY

May 7, 2014

NWS Buffalo, NY issued this small craft advisory at May 7, 2014, 1:28 PM EDT. It took effect at May 7, 2014, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 7, 2014, 1:28 PM EDT (17:28 UTC)
In effect from
May 7, 2014, 2:00 PM EDT
Expired
May 7, 2014, 7:39 PM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WHUS71 KBUF 071728
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
128 PM EDT WED MAY 7 2014

LOZ042-080000-
/O.NEW.KBUF.SC.Y.0047.140507T1800Z-140508T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
128 PM EDT WED MAY 7 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* WINDS...EAST 15 TO 25 KNOTS.

* WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
892 
WHUS71 KBUF 072339
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
739 PM EDT WED MAY 7 2014

LOZ042-080045-
/O.CAN.KBUF.SC.Y.0047.000000T0000Z-140508T0000Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
739 PM EDT WED MAY 7 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS AND WAVES WILL CONTINUE TO SUBSIDE THIS EVENING.

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 7, 12:23 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 7, 12:23 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1223 PM EDT WED MAY 7 2014

.SYNOPSIS...
WARMER AIR AND CLOUDS WILL CONTINUE TO SPREAD ACROSS THE REGION THIS
AFTERNOON THROUGH THURSDAY. SHOWERS AND A FEW THUNDERSTORMS
ARE EXPECTED TO FORM JUST AHEAD OF A WARM FRONT...WITH THE ACTIVITY
PRIMARILY ALONG AND SOUTH OF LAKE ONTARIO THIS AFTERNOON THROUGH
THURSDAY. THIS WARM FRONT WILL PUSH ACROSS THE REGION THURSDAY
NIGHT WITH WARM TEMPERATURES REMAINING RIGHT THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WARM FRONT WILL SLOWLY LIFT NORTHEASTWARD FROM THE LOWER OHIO
VALLEY TO THE UPPER OHIO VALLEY THROUGH THE DAY AND NIGHT. A FEW
SHOWERS TO THE NORTH OF THIS FRONTAL BOUNDARY WILL REACH THE
SOUTHERN TIER AND FAR WESTERN NEW YORK LATE THIS AFTERNOON. THIS
ACTIVITY WILL BE ADVANCING EASTWARD FROM MICHIGAN THIS MORNING.
EXPECT ISOLATED SHOWERS TO INCREASE LATER THIS AFTERNOON AS
DAYTIME INSTABILITY INCREASES AND THUNDERSTORMS AND SHOWER
ACTIVITY CURRENTLY OVER MICHIGAN TO REACH WNY. HOWEVER THESE
MORNING THUNDERSTORMS WILL REACH WNY IN A WEAKER STATE. AT NIGHT A
FAST MOVING SHORTWAVE WILL RIDE THROUGH THE MEAN NORTHWEST FLOW
AND ADDITIONAL LIFT FROM THIS FEATURE WILL BRING LIKELY SHOWERS
AND EMBEDDED THUNDER FROM WESTERN NEW YORK SOUTHEASTWARD ACROSS
THE INLAND SOUTHERN TIER.

SOUTHERLY FLOW IS RATHER WEAK THROUGH THIS TIME PERIOD...AND WE ARE
NOT EXPECTING ANY BIG SURGES OF MOISTURE NORTHWARD ACROSS OUR
REGION. MODEL INSTABILITY PARAMETERS DISPLAY SOME MINOR ELEVATED
INSTABILITY TONIGHT...WITH SHOWALTER INDEX VALUES DROPPING TO
AROUND -2C/-3C AND MUCAPES 400-700 J/KG FROM ROUGHLY A LINE SOUTH OF
NIAGARA FALLS TO DANSVILLE. THIS WILL WARRANT A CHANCE FOR THUNDER
OVERNIGHT WITH THE SHOWERS...THOUGH WEAK WIND SHEAR AND MINOR
INSTABILITY WILL LIKELY KEEP ANY THUNDERSTORMS TO YOUR GARDEN
VARIETY TYPE STORM.

FROM OSWEGO COUNTY NORTHWARD ACROSS THE NORTH COUNTRY SOME CLOUDS
WILL PASS FROM TIME TO TIME TONIGHT BUT DO NOT EXPECT ANY
PRECIPITATION AS THE WARM FRONT WILL REMAIN WELL ENOUGH TO OUR
SOUTH.

HIGHS TODAY WILL AVERAGE NEAR NORMAL...WITH 60S FOUND ACROSS THE
LOWER LAKES REGION. TONIGHT WILL REMAIN MILD ESPECIALLY TOWARDS THE
SOUTHWEST. OVERNIGHT LOWS WILL RANGE THROUGH THE 40S...BUT LOWER 50S
NEAR LAKE ERIE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
A HIGH AMPLITUDE RIDGE OVER THE EASTERN THIRD OF THE COUNTRY DURING
THE BULK OF THIS PERIOD WILL GUARANTEE THAT WE WILL EXPERIENCE A
WELL ADVERTISED WARM UP...AS TEMPERATURES AND HUMIDITY LEVELS WILL
CLIMB TOWARDS SUMMERY LEVELS. THE ONLY PROBLEM IS THAT WITH 'WARM'
WEATHER COMES AN INCREASED POTENTIAL FOR CONVECTION...AND THIS WILL
MOST CERTAINLY BE THE CASE AS WE PROGRESS THROUGH THE END OF THE
WEEK.

THE AFOREMENTIONED STRONG RIDGE WILL CONTINUE TO AMPLIFY AS IT WILL
MAKE ITS WAY EAST ACROSS THE LOWER GREAT LAKES ON THURSDAY. WHILE
THIS WILL HELP TO PUSH A SFC WARM FRONTAL BOUNDARY NORTH ACROSS LAKE
ERIE...THE TIGHTEST BAROCLINIC ZONE WILL BE WELL TO OUR WEST. THIS
IN COMBINATION WITH THE RISING HGTS WILL LIMIT THE AMOUNT OF
CONVECTION THAT OUR REGION WILL RECEIVE...BUT WITH A SFC FRONTAL
BOUNDARY IN THE VCNTY OF SOUTHWESTERN NEW YORK AND ELEVATED CAPE
VALUES OVER THE FAR WESTERN COUNTIES FORECAST TO AVERAGE 500 TO 1000
J/KG...WILL NOT BE ABLE TO RULE OUT SOME AFTERNOON THUNDERSTORMS.
THE VAST MAJORITY OF THE REGION THOUGH...ESPECIALLY EAST OF THE
GENESEE VALLEY...SHOULD BE RAIN FREE. TEMPERATURES REGIONWIDE WILL
CLIMB INTO THE LOW TO MID 70S...WITH HIGHER READINGS POSSIBLE IN THE
GENESEE AND SRN TIER VALLEYS.

AS THE CREST OF THE H5 RIDGE MOVES ACROSS OUR FORECAST AREA THURSDAY
NIGHT...A STRENGTHENING SOUTHERLY FLOW WILL PUSH THE WARM FRONT TO
THE NORTH ACROSS OUR FORECAST AREA WHILE PROVIDING INCREASED LIFT
ACROSS THE BOUNDARY. WHILE THIS WILL PROMOTE SOME 'HOME GROWN'
SHOWERS AND THUNDERSTORMS...THERE WILL ALSO BE THE POTENTIAL THAT A
A MORE ORGANIZED AREA OF CONVECTION RIDES SOUTHEAST FROM THE UPPER
GREAT LAKES TO OUR REGION ALONG THE H925-70 BAROCLINIC ZONE. THE
LATTER SCENARIO COULD LOCALLY INCREASE RAINFALL AMOUNTS FROM A TENTH
OF AN INCH OR LESS TO NEARLY A HALF INCH. IN ANY CASE...THE FAR
WESTERN COUNTIES...AND PARTICULARLY THE WESTERN SOUTHERN TIER...
SHOULD BE DEEP IN THE WARM SECTOR BY DAYBREAK FRIDAY. THIS WOULD
RESULT IN RISING TEMPS IN THAT AREA DURING THE WEE HOURS OF THE
MORNING TO LEVELS MORE TYPICAL OF LATE JUNE.

THE PESKY WARM FRONT WILL LIFT NORTH OF THE THOUSAND ISLANDS REGION
ON FRIDAY WHILE A DEEPENING SFC LOW NORTH OF LAKE SUPERIOR WILL PUSH
ITS ATTENDANT COLD FRONT IN OUR DIRECTION FROM THE UPPER GREAT
LAKES. THIS WILL PLACE ALL OF WESTERN AND NORTH CENTRAL NEW YORK
SQUARELY IN THE WARM SECTOR...WITH H85 TEMPS PROJECTED TO REACH
CLOSE TO 14C. THIS WILL SUPPORT WIDESPREAD AFTERNOON TEMPERATURES OF
75 TO 80 WITH A DEEP SOUTHERLY FLOW HELPING TO ADVECT A TASTE OF
SUMMER HUMIDITY INTO THE REGION AS WELL. AGAIN...THE VAST MAJORITY
OF THE DAY WILL BE RAIN FREE...BUT AS THE AIRMASS DESTABILIZES THERE
WILL BE THE CHANCE FOR SOME AFTERNOON THUNDERSTORMS. THIS POTENTIAL
COULD BE ENHANCED BY THE PASSING OF A SUBTLE SHORTWAVE...WHICH IS
BEING SUGGESTED BY BOTH THE GFS AND ECMWF.

THE COLD FRONT WILL PUSH SOUTHEAST TO THE LOWER GREAT LAKES DURING
THE COURSE OF FRIDAY NIGHT...BUT AS HAS BEEN SUGGESTED BY GUIDANCE
FOR SEVERAL FORECAST CYCLES...A WAVE OR TWO IS BEING DEPICTED ALONG
THE FRONTAL BOUNDARY OVER THE MID WEST. THIS WILL ESSENTIALLY SLOW
THE PROGRESSION OF THE FRONT TO A CRAWL...IF NOT TEMPORARILY
STALLING IT JUST TO OUR WEST. MID LEVEL IMPULSES...MOST GENERATED
FROM UPSTREAM CONVECTION...WILL LIKELY CROSS OUR REGION AHEAD OF THE
STALLED FRONT FRIDAY NIGHT TO GENERATE MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS. A PLUME OF RICH GULF MOISTURE WILL BE IN PLACE ACROSS
OUR REGION DURING THIS TIME WITH PWAT VALUES IN THE VCNTY OF 1.3"...
SO LOCALLY HEAVY RAIN WILL POSSIBLE WITH THE CONVECTION. OVERNIGHT
LOWS WILL DEFINITELY FEEL SUMMERY...AS TEMPERATURES WILL ONLY SETTLE
TO WITHIN A FEW DEGREES OF 60.

ON SATURDAY...THE WAVY FRONTAL BOUNDARY WILL GRADUALLY SAG ACROSS
OUR FORECAST AREA. THIS WILL PRODUCE A VERY UNSETTLED DAY WITH
NUMEROUS SHOWERS AND THUNDERSTORMS. AGAIN...THE PLACEMENT OF A SUB
TROPICAL MOISTURE PLUME OVER OUR REGION WILL SUPPORT THE POTENTIAL
FOR SIGNIFICANT RAINS...WITH BASIN AVERAGE AMOUNTS OF A HALF TO ONE
INCH LIKELY. THESE AMOUNTS COULD BE HIGHER PENDING THE STRENGTH AND
TIMING OF ANY WAVES ALONG THE SFC FRONT.

THE FRONT WILL SLOWLY SETTLE TO OUR SOUTHEAST DURING THE COURSE OF
SATURDAY NIGHT...WITH A BUBBLE OF HIGH PRESSURE BUILDING IN ACROSS
THE LOWER GREAT LAKES. WHILE THIS WILL BRING AN END TO THE PCPN...
THE CLEARING PROCESS WILL LIKELY TAKE THE BULK OF THE NIGHT.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THIS PERIOD SHOULD FEATURE ABOVE NORMAL TEMPERATURES AND GENERALLY
DRY WEATHER...AS THE NAEFS AND ECMWF ENSEMBLE MEMBERS FAVOR THE
SCENARIO OF ANOTHER AMPLIFYING RIDGE OVER THE EASTERN THIRD OF THE
COUNTRY. FOR WHAT ITS WORTH...THE GFS IS IN A COMPLETELY DIFFERENT
CAMP WITH A FLATTER RIDGE THAT AMPLIFIES TO OUR EAST. THIS LATTER
SOLUTION WOULD BE NOTABLY WETTER AND NOT QUITE AS WARM.

THAT BEING SAID...THIS IS NOT AN ESPECIALLY HIGH CONFIDENCE FORECAST
AS THE ECMWF HAS ONLY RECENTLY COME AROUND TO THIS LINE OF THINKING.
WILL THUS KEEP SLGT CHC POPS IN PLACE FOR SUNDAY AND MONDAY WITH A
DAY TO DAY WARMING TREND. ANOTHER FRONTAL BOUNDARY COULD THEN RESULT
IN SOME SCATTERED SHOWERS FOR TUESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR FLIGHT CONDITIONS WILL LIKELY CONTINUE THROUGH THE TAF PERIOD.
MID AND HIGH LEVEL CLOUDS WILL PASS ACROSS THE TAF SITES THROUGH THE
AFTERNOON...WITH BASES 4-8K FEET. THE GREATEST CHANCES FOR SHOWERS
WILL COME FROM LATE AFTERNOON THROUGH THE EARLY OVERNIGHT WHEN
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS BLOSSOM ALONG A NORTHWARD
MOVING WARM FRONT.

MOST OF THE ACTIVITY WILL BE CONFINED TO THE KJHW...KBUF AND KIAG
TAF SITES. ANY OF THESE SHOWERS MAY BRIEFLY BRING VSBYS DOWN TO
MVFR RANGE...THOUGH CIGS WILL LIKELY REMAIN VFR.

OUTLOOK...
THURSDAY THROUGH SATURDAY...VFR/MVFR WITH SCATTERED TO
OCCASIONALLY MORE NUMEROUS SHOWERS AND THUNDERSTORMS.
SUNDAY...VFR.

&&

.MARINE...
HIGH PRESSURE JUST TO THE NORTH OF LAKE ONTARIO THIS AFTERNOON WILL
SLIDE EASTWARD TOWARDS NEW ENGLAND THROUGH TONIGHT. WINDS ACROSS THE
LAKES WILL BE EASTERLY...WITH WAVES REMAINING 3 FEET OR LESS ON
THE LAKES.

TONIGHT THROUGH THE WEEKEND...CONDITIONS WILL BECOME MORE UNSETTLED
AS A LOW PRESSURE SYSTEM SLOWLY LIFTS ACROSS THE GREAT LAKES
REGION...AND BRINGS SCATTERED TO OCCASIONALLY MORE NUMEROUS SHOWERS
AND THUNDERSTORMS. WITH THE ABSENCE OF ANY STRONG SURFACE WINDS OR
COLD AIR ADVECTION ALOFT EXPECT MUCH OF THE TIME THROUGH THE WEEKEND
TO REMAIN BELOW SMALL CRAFT CRITERIA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMAS/TMA
NEAR TERM...THOMAS
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...THOMAS/TMA
MARINE...THOMAS/TMA
Hazardous weather outlook, May 7, 7:51 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
751 AM EDT WED MAY 7 2014

NYZ001>008-010>014-019>021-085-081200-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
751 AM EDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ030-042>045-062>065-SLZ022-024-081200-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
751 AM EDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

THOMAS

Nearby

Small Craft Advisories in New York, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.